People with diabetes who take a certain class of antibiotics are more likely to experience severe swings in blood glucose, according to new research from Taiwan.
Previous research and case reports have raised concern about the possibility of severe high and low blood glucose associated with the use of fluoroquinolones, a class of antibiotics that includes ciprofloxacin (brand name Cipro), levofloxacin (Levaquin), and moxifloxacin (Avelox). One drug in this class, gatifloxacin (Tequin), was removed from the US market due to the risk of blood glucose fluctuations.
To assess the risk of severe blood glucose swings in people with diabetes taking these medicines, researchers looked at data from approximately 78,000 people in Taiwan. Specifically, they looked at the subjects’ use of three classes of antibiotics — fluoroquinolones, cephalosporins (cefuroxime [Ceftin, Zinacef], cefaclor [Ceclor], or cefprozil [Cefzil]), and macrolides (clarithromycin [Biaxin] or azithromycin [Zithromax, AzaSite, Zmax]) — along with their rates of emergency-room visits or hospitalizations for severe blood glucose swings in the 30 days after starting the antibiotics.
Over the 23-month study period, hospital records indicated that 215 people had had severe high blood glucose while 425 had experienced severe low blood glucose. The researchers found that people who had taken fluoroquinolones were more likely to have developed severe blood glucose swings than those who had taken antibiotics from the other classes, with the risk varying according to which fluoroquinolone had been taken.
Overall the risks of severe blood glucose swings were low, being observed in fewer than 1 of every 100 people studied, but the researchers suggest that health-care providers use caution when considering using fluoroquinolones in people with diabetes.
“Given a number of alternatives, physicians may consider prescribing alternate antibiotics…in the place of fluoroquinolones (particularly moxifloxacin) to patients with diabetes. In general, this study demonstrates that closer attention needs to be paid to particular drug-condition interactions,” noted Christopher Ochner, MD, who was not involved in the research.
Limitations of the study include its reliance on an electronic database in lieu of laboratory data and the possibility that the infections themselves, rather than the antibiotics used to treat them, were the cause of the blood glucose fluctuations.
To learn more about the research, read the article “Fluoroquinolones Linked to Hypo-, Hyperglycemia” or see the study’s abstract in the journal Clinical Infectious Diseases. And for information on dealing with high and low blood glucose, respectively, see these pieces on our Web site.